Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 38, NWS Topeka, KS

June 22, 20194 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jun 22, 2019, 7:14 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 7:14 PM CDT (00:14 UTC)
Expired
Jun 22, 2019, 11:15 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:21 PM CDTHEAVY RAIN 3Beattie, KSVIA SOCIAL MEDIA PHOTO. RURAL FLOODING OCCURRING AS WELL.
Jun 22, 8:30 PM CDTHEAVY RAIN 3.12 N Beattie, KS1 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2860 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

169 
WGUS53 KTOP 230014
FFWTOP
KSC013-085-117-131-230415-
/O.NEW.KTOP.FF.W.0038.190623T0014Z-190623T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
714 PM CDT Sat Jun 22 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Nemaha County in northeastern Kansas...
  Northeastern Jackson County in northeastern Kansas...
  Brown County in northeastern Kansas...
  Marshall County in northeastern Kansas...

* Until 1115 PM CDT.

* At 714 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Marysville, Hiawatha, Sabetha, Seneca, Horton, Blue Rapids,
  Frankfort, Centralia, Axtell, Wetmore, Everest, Fairview, Robinson,
  Morrill, Beattie, Whiting, Bern, Corning, Summerfield and Netawaka.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4000 9534 3965 9534 3965 9556 3960 9557
      3957 9579 3957 9670 4000 9670

$$
1 follow-up statement
348 
WGUS73 KTOP 230322
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1022 PM CDT Sat Jun 22 2019

KSC013-085-230330-
/O.CAN.KTOP.FF.W.0038.000000T0000Z-190623T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-Brown-
1022 PM CDT Sat Jun 22 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACKSON AND BROWN
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4000 9605 3962 9640 3966 9658 4000 9654

$$

KSC117-131-230415-
/O.CON.KTOP.FF.W.0038.000000T0000Z-190623T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Marshall-
1022 PM CDT Sat Jun 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHWESTERN NEMAHA AND EASTERN MARSHALL COUNTIES...

Up to three inches of rain fell around Beattie this evening as 
reported by trained spotters. Flash flooding is expected to begin 
shortly or is already occurring.

Some locations that will experience flooding include...
Frankfort, Axtell, Beattie and Summerfield. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4000 9605 3962 9640 3966 9658 4000 9654

$$

Skow

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:39 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 22, 6:39 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
639 PM CDT Sat Jun 22 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 329 PM CDT Sat Jun 22 2019

Main concern this afternoon and evening will be convection rapidly
developing across the area. Latest satellite trends show building
cumulus along a frontal boundary across central Kansas as well as a
northward moving warm front across east central Kansas. These were
developing in areas of deep moisture convergence, especially just
north of the surface low in south central Kansas. Good deep moisture
advection was occurring across eastern Kansas at 19Z and surface dew
points have risen into the mid and upper 70s across east central
Kansas. The atmosphere was becoming increasingly unstable with
SBCAPE exceeding 4000 J/kg across much of the CWA at 19Z. Effective
shear of 30 to 45 kts was observed with the highest across north
central Kansas. Some backing of the low level winds in central and
north central Kansas will locally enhance low level helicity so
cannot rule out an isolated tornado.

Also along with the severe threat of winds and hail will be locally
heavy rainfall potential. As stated above good deep moisture flux
into eastern Kansas will make for efficient precipitation potential
where storms could quickly produce 1 to 2 inches of rainfall.
precipitable water values look to rise to near 1.8 inches across the
area. Expect one round this evening and then a second toward sunrise
from an MCS from western Kansas. Given the amount of moisture
expected have decided to issue a flash flood watch for much of the
area through 1 PM Sunday. May need to possibly extend parts of east
central Kansas longer depending on where the frontal boundary is
located. Overall severe threat could be minimized if morning
convective debris limits destabilization in the afternoon hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 329 PM CDT Sat Jun 22 2019

Majority of the active convection should be well east and southeast
of the area by Sunday evening.  Axis of short-wave trough still
upstream by 00Z Monday with strengthening upper-level jet rotating
northeastward toward eastern Nebraska by 06z Monday.  Significant
westerly component to low-level winds Sunday evening, but appears
enough lingering modest instability could be in place for some
scattered evening convection, primarily across northeast and east-
central Kansas.

Seasonably cool and dry day for Monday.  Increasingly moist and
conditionally unstable air begins to return Monday night.  Despite
decent low-level theta-e advection, soundings look generally
unsupportive of convection until later Tuesday.  By that time,
typical summer airmass in place with abundant CAPE and only limited
convective inhibition, but also not much in the way of any
substantial source of initiation.  GFS does kick out some modest QPF
late Tuesday. There may be a very weak boundary near KS/NE border
then, and going forecast has this well-covered with low-chance PoPs.

Wed-Fri look more like summer with slowly rising mid-level heights
and weakening flow. Could be some isolated late-afternoon/early-
evening thunderstorm activity as mid-level temps don't become
prohibitively warm through the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 635 PM CDT Sat Jun 22 2019

Clusters of TSRA are expected to continue at or in vicinity of
terminals throughout the overnight period. Highest confidence
in reduced categories is through 06Z before the first wave exits
eastward. Short term models are trying to lift another wave of
TSRA during the morning period, but there is still some
uncertainty with coverage. Behind the departing sfc trough, light
southerly winds veer towards the southwest towards the end of the
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for KSZ010>012-
022>024-026-035>040-054>056-058-059.

&&

SHORT TERM...53
LONG TERM...Manion
AVIATION...Prieto
Hazardous weather outlook, Jun 22, 3:42 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 PM CDT Sat Jun 22 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-232045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 PM CDT Sat Jun 22 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Storms are expected this afternoon and tonight. These storms may
become severe with large hail and damaging winds. In addition,
heavy rainfall could result in flash flooding and a flash flood
watch is in effect for much of the area. A tornado cannot be
ruled out this afternoon and evening.

Flooding along several rivers will continue into next week.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of severe storms is possible Sunday along with
locally heavy rainfall in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 22, 6:10 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HEAVY RAIN       1 W OZAWKIE             39.23N 95.49W
06/22/2019  E1.50 INCH       JEFFERSON          KS   PUBLIC

            1.5 INCHES IN 30 MINUTES.

&&

SMB
Local storm report, Jun 22, 6:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     OZAWKIE                 39.23N 95.47W
06/22/2019                   JEFFERSON          KS   EMERGENCY MNGR

            1 TO 2 INCH TREE LIMBS DOWN. DELAYED REPORT.

&&

JP
Special weather statement, Jun 22, 6:46 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
646 PM CDT Sat Jun 22 2019

KSZ022-023-036>038-230015-
Wabaunsee-Geary-Pottawatomie-Riley-Morris-
646 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHERN MORRIS...WESTERN WABAUNSEE AND CENTRAL POTTAWATOMIE
COUNTIES UNTIL 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking winds surging out from
thunderstorms along a line extending from 3 miles southwest of
Olsburg to 7 miles southeast of Ogden to near White City. Movement
was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Manhattan, Wamego, Alma, Westmoreland, St. George, White City, Alta
Vista, Dwight, McFarland, Belvue, Louisville, Tuttle Creek Lake and
Volland.

This includes Interstate 70 between mile markers 307 and 330.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3946 9618 3919 9616 3877 9639 3880 9682
      3899 9668 3938 9671
TIME...MOT...LOC 2345Z 243DEG 30KT 3939 9665 3903 9661 3883 9675

Skow
Local storm report, Jun 22, 6:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     3 ENE KEATS             39.23N 96.65W
06/22/2019  E60 MPH          RILEY              KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 22, 7:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FLASH FLOOD      5 NNW PERRY             39.15N 95.42W
06/22/2019                   JEFFERSON          KS   EMERGENCY MNGR

            94TH ROAD BETWEEN KINGMAN AND FERGUSON ROAD
            CLOSED DUE TO WATER OVER THE ROADWAY.

&&

JP
Local storm report, Jun 22, 7:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      1 N HORTON              39.67N 95.52W
06/22/2019                   BROWN              KS   STORM CHASER

            REPORT OF MULTIPLE STREETS FLOODED WITHIN
            THE TOWN.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:19 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee41 min
Jun 22, 7:22 PM CDTSpecial Weather StatementTOPMorris, Wabaunsee23 min
Jun 22, 7:39 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Nemaha, Pottawatomie51 min
Jun 22, 7:50 PM CDTSpecial Weather StatementTOPShawnee25 min
Jun 22, 7:56 PM CDTAreal Flood AdvisoryTOPDickinson, Morris3 hr
Jun 22, 8:17 PM CDTSpecial Weather StatementTOPJefferson, Lyon, Shawnee28 min
Jun 22, 8:41 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee19 min
Jun 22, 8:47 PM CDTSpecial Weather StatementTOPDouglas, Jefferson, Lyon, Osage28 min
Jun 22, 9:06 PM CDTSpecial Weather StatementTOPCoffey, Franklin54 min
Jun 22, 9:11 PM CDTFlash Flood WarningTOPDouglas, Jefferson3 hr
Jun 22, 9:18 PM CDTAreal Flood AdvisoryTOPOsage, Shawnee3 hr
Jun 22, 9:31 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage33 min
Jun 22, 9:49 PM CDTFlash Flood WarningTOPCoffey, Franklin, Osage4 hr
Jun 22, 9:52 PM CDTSpecial Weather StatementTOPAnderson23 min
Jun 22, 9:55 PM CDTRiver Flood WarningTOPPottawatomie24 hr
Jun 22, 11:04 PM CDTAreal Flood WarningTOPMarshall, Nemaha6 hr
Jun 22, 11:46 PM CDTSpecial Weather StatementTOPMarshall, Washington59 min
Jun 23, 12:59 AM CDTSpecial Weather StatementTOPLyon46 min
Jun 23, 1:10 AM CDTRiver Flood WarningTOPNemaha17 hr
Jun 23, 1:32 AM CDTAreal Flood AdvisoryTOPClay, Dickinson, Geary, Ottawa, Pottawatomie, Riley3 hr
Jun 23, 2:22 AM CDTSpecial Weather StatementTOPDickinson53 min
Jun 23, 3:00 AM CDTSpecial Weather StatementTOPGeary, Morris45 min
Jun 23, 3:28 AM CDTSpecial Weather StatementTOPLyon62 min
Jun 23, 3:33 AM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Riley, Wabaunsee57 min
Jun 23, 4:13 AM CDTSpecial Weather StatementTOPShawnee62 min
Jun 23, 4:35 AM CDTAreal Flood AdvisoryTOPGeary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more3 hr
Jun 23, 4:37 AM CDTSpecial Weather StatementTOPLyon53 min
Jun 23, 4:54 AM CDTAreal Flood WarningTOPJefferson12 hr
Jun 23, 4:59 AM CDTSpecial Weather StatementTOPDouglas, Osage61 min
Jun 23, 5:11 AM CDTSpecial Weather StatementTOPCoffey64 min
Jun 23, 5:28 AM CDTRiver Flood WarningTOPDickinson42 hr
Jun 23, 5:28 AM CDTRiver Flood WarningTOPRiley12 hr
Jun 23, 5:59 AM CDTRiver Flood WarningTOPDickinson5 days
Jun 23, 6:08 AM CDTRiver Flood WarningTOPJackson, Shawnee22 hr
Jun 23, 6:31 AM CDTRiver Flood WarningTOPWabaunsee14 hr
Jun 23, 6:31 AM CDTRiver Flood WarningTOPAnderson42 hr
Jun 23, 6:35 AM CDTSpecial Weather StatementTOPCoffey40 min
Jun 23, 6:49 AM CDTRiver Flood WarningTOPLyon5 days
Jun 23, 6:54 AM CDTRiver Flood WarningTOPShawnee22 hr
Jun 23, 6:54 AM CDTRiver Flood WarningTOPOsage23 hr
Jun 23, 7:06 AM CDTSpecial Weather StatementTOPAnderson39 min
Jun 23, 7:19 AM CDTRiver Flood WarningTOPFranklin55 hr
Jun 23, 7:19 AM CDTRiver Flood WarningTOPFranklin, Osage46 hr
Jun 23, 7:44 AM CDTRiver Flood WarningTOPShawnee14 hr
Jun 23, 9:26 AM CDTRiver Flood WarningTOPLyon46 hr
Jun 23, 9:30 AM CDTRiver Flood WarningTOPLyon4 days
Jun 23, 9:37 AM CDTRiver Flood WarningTOPDouglas, Jefferson36 hr
Jun 23, 9:37 AM CDTRiver Flood WarningTOPDouglas, Jefferson44 hr
Jun 23, 9:40 AM CDTRiver Flood WarningTOPPottawatomie5 hr
Jun 23, 9:44 AM CDTRiver Flood WarningTOPCloud30 hr
Jun 23, 10:02 AM CDTRiver Flood WarningTOPFranklin70 hr
Jun 23, 10:21 AM CDTRiver Flood WarningTOPClay10 hr
Jun 23, 11:21 AM CDTRiver Flood WarningTOPLyon, Osage11 hr
Jun 23, 11:57 AM CDTRiver Flood WarningTOPGeary22 hr
Jun 23, 12:08 PM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee18 hr
Jun 23, 12:08 PM CDTRiver Flood WarningTOPDouglas, Jefferson, Shawnee31 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.